×

zbMATH — the first resource for mathematics

On Reider’s method and higher order embeddings. (English) Zbl 0702.14010
In this paper various higher order generalizations of very ampleness are considered. The primary generalization, k-spannedness, is defined as follows. A line bundle L on a smooth surfaces S is k-spanned for a non- negative integer k if given any length \((k+1)\), 0-dimensional subscheme (Z,\({\mathcal O}_ Z)\) of S which is curvilinear (i.e. which lies on a germ of a smooth curve), we have a surjection, \(\Gamma\) (L)\(\to \Gamma (L\otimes {\mathcal O}_ Z)\to 0\). A line bundle, L, is spanned at all points by global sections (respectively very ample) if and only if L is 0-spanned (respectively 1-very ample). A Reider type criterion is given for the adjoint bundle \(K_ S\otimes L\) to be k-spanned. This definition has the virtue that it is weaker than other reasonable definitions, and thus results proven using this definition will hold true for stronger k- th order notions of very ampleness. This has turned out to be important since a strengthened form of a conjecture stated at the end of the paper has been proved independently by different methods by the reviewers [“Zero cycles and k-th order embeddings of smooth projective surfaces”, in “Projective Surfaces and their Classification”, 1988 Cortona Proc.: Symp. Math. INDAM] and also by Reider. This result, which subsumes the Reider type criterion of the paper under review, is stated as follows.
Theorem. Let L be a nef line bundle on a smooth surface S. Let \(L\cdot L\geq 4k+1\). Then given any 0-dimensional subscheme (Z,\({\mathcal O}_ Z)\) of S of length \(\leq k\), either \(\Gamma (K_ S\otimes L)\to \Gamma (K_ S\otimes L\otimes {\mathcal O}_ Z)\to 0\) or there exists an effective divisor D such that L-2D is \({\mathbb{Q}}\)-effective, D contains some 0- dimensional subscheme \((Z',{\mathcal O}_{Z'})\) of (Z,\({\mathcal O}_ Z)\) of length \(k'\leq k\), and \(L\cdot D-k'\leq D\cdot D<L\cdot D/2<k'.\)
Because of this result, it is better to work with k-very ampleness, a more natural generalization of very ampleness, where the curvilinear \(length\)-(k\(+1)\) 0-dimensional subschemes in the definition of k- spannedness are replaced by arbitrary \(length\)-(k\(+1)\) 0-dimensional subschemes of S. The results in the paper under review on the k- spannedness of powers of the canonical bundle, hold with k-very ample used in place of k-spanned. The only change in the proofs is to use the above criterion instead of the criterion in the paper.
Some further papers on k-spannedness are (in chronological order) M. Beltrametti and A. Sommese [“On k-spannedness for projective surfaces”, Algebraic geometry, Proc. Int. Conf., L’Aquila/Italy 1988, Lect. Notes Math. 417, 24-51 (1990) and “On the relative adjunction mapping”, Math. Scand. 65, No.2, 189-205 (1989)]; E. Ballico [Proc. Am. Math. Soc. 105, No.3, 531-534 (1989; Zbl 0671.14019) and “On k-spanned projective surfaces”, in Algebraic geometry, Proc. Int. Conf., L’Aquila/Italy 1998, Lect. Notes Math. 1417, 23 (1990)]; E. Ballico and M. Beltrametti [Manuscr. Math. 61, No.4, 447-458 (1988; Zbl 0661.14005)]; F. Catanese and L. Göttsche [“d-very-ample line bundles and embeddings of Hilbert schemes of 0-cycles”, Manuscr. Math. 68, No.3, 337-341 (1990)]; M. Andreatta and M. Palleschi, “On the 2-very ampleness of the adjoint bundle” (preprint).

MSC:
14F05 Sheaves, derived categories of sheaves, etc. (MSC2010)
14C20 Divisors, linear systems, invertible sheaves
14E25 Embeddings in algebraic geometry
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] A. Beauville, Some remarks on Kähler manifolds with \(c_1=0\) , Classification of algebraic and analytic manifolds (Katata, 1982), Progr. Math., vol. 39, Birkhäuser Boston, Boston, MA, 1983, pp. 1-26. · Zbl 0537.53057
[2] M. Beltrametti, P. Francia, and A. J. Sommese, On Reider’s method and higher order embeddings , Max-Planck-Institut für Math., Boun, 1987-8.
[3] M. Beltrametti and A. J. Sommese, On \(k\)-spannedness for projective surfaces , to appear in the Proceedings of the Conference “Hyperplane sections and related topics” L’Aquila, L. N. M. Springer, 1988. · Zbl 0706.14007
[4] F. Bogomolov, Holomorphic tensors and vector bundles on projective varieties , Math. USSR Izv. 13 (1979), 499-555. · Zbl 0439.14002
[5] E. Bombieri, Canonical models of surfaces of general type , Inst. Hautes Études Sci. Publ. Math. (1973), no. 42, 171-219. · Zbl 0259.14005
[6] F. Catanese, Footnotes to a theorem of I. Reider , to appear in the Proceedings of the Conference “Hyperplane sections and related topics” L’Aquila, L. N. M. Springer, 1988. · Zbl 0705.14015
[7] J. Fogarty, Algebraic families on an algebraic surface. II. The Picard scheme of the punctual Hilbert scheme , Amer. J. Math. 95 (1973), 660-687. JSTOR: · Zbl 0299.14020
[8] P. Griffiths and J. Harris, Residues and zero-cycles on algebraic varieties , Ann. of Math. (2) 108 (1978), no. 3, 461-505. JSTOR: · Zbl 0423.14001
[9] A. Iarrobino, Punctual Hilbert schemes , Bull. Amer. Math. Soc. 78 (1972), 819-823. · Zbl 0268.14002
[10] A. Iarrobino, Punctual Hilbert schemes , Amer. Math. Soc., vol. 188, Providence, RI, 1977. · Zbl 0355.14001
[11] M. Reid, Bogomolov’s theorem \(c_1^2\leq 4c_2\) , Proceedings of the International Symposium on Algebraic Geometry (Kyoto Univ., Kyoto, 1977), Kinokuniya Book Store, Tokyo, 1978, pp. 623-642. · Zbl 0478.14003
[12] I. Reider, Vector bundles of rank \(2\) and linear systems on algebraic surfaces , Ann. of Math. (2) 127 (1988), no. 2, 309-316. JSTOR: · Zbl 0663.14010
[13] F. Sakai, Reider-Serrano’s method on normal surfaces , · Zbl 0732.14004
[14] A. J. Sommese and A. Van de Ven, On the adjunction mapping , Math. Ann. 278 (1987), no. 1-4, 593-603. · Zbl 0655.14001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.